Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Quad Cities, IA

June 14, 2017Clark County, Missouri; Hancock County, Illinois; Lee County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 14, 2017, 3:56 PM CDT for Clark County, Missouri; Hancock County, Illinois; Lee County, Iowa. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 3:56 PM CDT (20:56 UTC)
Expired
Jun 14, 2017, 4:45 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, IA, Hancock County, IL, Clark County, MO

The radar

The Quad Cities radar (KDVN), 154 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:30 PM CDTTSTM WND DMG1 E Kahoka, MOTREES AND POWER LINES DOWN.
Jun 14, 4:46 PM CDTHAIL 14 Nw Argyle, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS53 KDVN 142056
SVRDVN
ILC067-IAC111-MOC045-142145-
/O.NEW.KDVN.SV.W.0089.170614T2056Z-170614T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
356 PM CDT WED JUN 14 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Hancock County in west central Illinois...
  Southern Lee County in southeastern Iowa...
  Eastern Clark County in northeastern Missouri...

* Until 445 PM CDT

* At 356 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles south of Kahoka to 7 miles north of Canton
  to near Mendon, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Madison, Keokuk, Carthage, Kahoka, Nauvoo, Hamilton, Warsaw,
  West Point, Donnellson, Montrose, Wayland, Alexandria, Ferris,
  Franklin, Colusa, Adrian, New Boston, Burnside, Niota and St.
  Francisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4020 9150 4025 9150 4026 9181 4074 9152
      4066 9127 4053 9096 4020 9123
TIME...MOT...LOC 2056Z 198DEG 31KT 4028 9172 4023 9157 4012 9132 

HAIL...1.00IN
WIND...60MPH
 
$$

MCCLURE
3 follow-up statements
546 
WWUS53 KDVN 142106
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
406 PM CDT WED JUN 14 2017

ILC067-IAC111-MOC045-142145-
/O.CON.KDVN.SV.W.0089.000000T0000Z-170614T2145Z/
Hancock IL-Lee IA-Clark MO-
406 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR HANCOCK...SOUTHERN LEE AND EASTERN CLARK COUNTIES...

At 406 PM CDT, severe thunderstorms were located along a line
extending from near Kahoka to near Alexandria to 6 miles southwest of
West Point, moving north at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fort Madison, Keokuk, Carthage, Kahoka, Nauvoo, Hamilton, Warsaw,
West Point, Donnellson, Montrose, Wayland, Alexandria, Ferris,
Franklin, Colusa, Adrian, New Boston, Burnside, Niota and St.
Francisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4020 9150 4025 9150 4026 9181 4074 9152
      4066 9127 4053 9096 4020 9123
TIME...MOT...LOC 2106Z 198DEG 31KT 4036 9169 4031 9154 4020 9129 

HAIL...0.88IN
WIND...60MPH
 
$$

MCCLURE
703 
WWUS53 KDVN 142118
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
418 PM CDT WED JUN 14 2017

ILC067-IAC111-MOC045-142145-
/O.CON.KDVN.SV.W.0089.000000T0000Z-170614T2145Z/
Hancock IL-Lee IA-Clark MO-
418 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR HANCOCK...CENTRAL LEE AND EASTERN CLARK COUNTIES...

At 418 PM CDT, severe thunderstorms were located along a line
extending from near St. Francisville to near Alexandria to near West
Point, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fort Madison, Keokuk, Carthage, Kahoka, Nauvoo, Hamilton, Warsaw,
West Point, Donnellson, Montrose, Wayland, Alexandria, Ferris,
Franklin, Colusa, Adrian, New Boston, Burnside, Niota and St.
Francisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4020 9150 4025 9150 4026 9181 4074 9152
      4066 9127 4053 9096 4020 9123
TIME...MOT...LOC 2118Z 229DEG 32KT 4044 9163 4039 9151 4025 9125 

HAIL...0.75IN
WIND...60MPH
 
$$

MCCLURE
033 
WWUS53 KDVN 142128 RRA
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
428 PM CDT WED JUN 14 2017

ILC067-IAC111-MOC045-142145-
/O.CON.KDVN.SV.W.0089.000000T0000Z-170614T2145Z/
Hancock IL-Lee IA-Clark MO-
428 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WESTERN HANCOCK...SOUTHERN LEE AND EASTERN CLARK COUNTIES...

At 428 PM CDT, severe thunderstorms were located along a line
extending from near St. Francisville to near Keokuk to near Hamilton,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fort Madison, Keokuk, Kahoka, Nauvoo, Hamilton, Warsaw, West Point,
Donnellson, Montrose, Wayland, Alexandria, Franklin, Colusa, New
Boston, Niota, St. Francisville, Winchester, Pontoosuc, Charleston
and Keokuk Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4028 9154 4034 9176 4074 9152 4066 9127
      4060 9113 4023 9140
TIME...MOT...LOC 2128Z 242DEG 35KT 4048 9163 4045 9147 4036 9133 

HAIL...0.75IN
WIND...60MPH
 
$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:43 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 14, 3:43 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
343 PM CDT Wed Jun 14 2017

.SYNOPSIS...
Issued at 330 PM CDT Wed Jun 14 2017

Water vapor loop indicating closed upper low rolling northeastward
acrs the SD/Canadian border region, with cyclonic southwesterlies
arching down toward the mid MS RVR Valley. Embedded vort max/MCV
noted in several surveillance imagery sources right acrs the local
area, and should exit off to the east and northeast by early this
evening. Other more upstream embedded vort max was located out
acrs the Neb panhandle. Otherwise, flow still on track to become
more westerly and progressive acrs the north half of the CONUS
into the weekend, putting the local area under almost a daily
chance for showers and thunderstorms through Sat night.

&&

.SHORT TERM...(Tonight)
ISSUED AT 330 PM CDT Wed Jun 14 2017

As the MCV exits to the east, it will take any lingering more
significant convection with it by late afternoon. But will have to
keep low to moderate CHC POPs for isolated to sctrd showers and
storms streaming up out of MO and acrs mainly the southeastern
half of the DVN CWA, ahead of the central plains wave and
lingering llvl convergence on lingering outflow boundaries. But
feel that there will be just a low chance that they will be strong
to severe, especially later in the evening. This activity should
wane too as the evening progresses and through midnight. Then, the
central plains upper short wave trof approaches late tonight for
a possible uptick in overnight and early thu morning convection
for isolated to sctrd showers/storms in the southern and
southeastern CWA, but marginal at best LLJ convergence make this
another low confidence call...only low chc pops warranted Lows
tonight in the 60s west of the MS RVR, to around 70 in the east.

.LONG TERM...(Thursday through next Wednesday)
ISSUED AT 330 PM CDT Wed Jun 14 2017

Thursday...Most of the day looks to be mostly sunny and dry, warming
to around 90 or lower 90s in most of the area but sfc DPTs mixed
down into the middle or lower 60s in the afternoon keep the Heat
Index in check. Then an approaching upper trof in progressive
westerlies, and arrival of a weak NNE-to-SSW oriented sfc front
pushing into the western CWA from central IA, may allow for isolated
to sctrd thunderstorms to POP up in central Ia and possibly make it
into the far west central and northwestern CWA By late afternoon.
Better support for more organized storm clusters or MCS activity
tomorrow night laying out to the south acrs KS into MO. Then 12z
models vary on another round of increased late night convection
especially south of I80 after midnight and into early Fri morning.

Friday...Various model solution outputs make for a muddled scenario
this day. What ever happens Thu night and lingers into Fri morning
convective debris-wise, will be a player in to what happens later in
the day. But most solutions suggest a diurnal decrease by midday,
and afternoon heating and destabilization into Fri evening. Then the
next upstream S/W will look to interact with an increasing LLJ with
THTA-E feed, which may allow for an MCS to develop acrs western IA
Fri evening, and come acrs the state overnight into Sat morning with
heavy rain and gusty wind potential.

Saturday and Sunday...Latest suite of medium range models continue
to suggest a stronger digging shortwave and sfc cold front may swing
acrs the region to produce another storm event late Sat and Sat
night, with strong forcing and vertical wind fields suggesting a
severe storm threat depending on instability build up earlier in the
day. A cooler, breezy day in store for Sunday behind the front.

Monday through next Wednesday...Longer range indications suggest
that GRT LKS troffiness will allow for a below normal temp regime
early to mid week. Some chance for isolated to sctrd afternoon
instability showers Mon and Tue, with a more organized shower chance
toward Wed depending on timing of a northwest flow clipper-like
system rippling down into the western GRT LKS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1246 PM CDT Wed Jun 14 2017

Main concern in this forecast period is the near term chance of
thunderstorms. An upper level wave is moving across the area and
storms are ongoing at the moment in the DBQ area and south of BRL.
More storms are expected to develop in the next few hours along
and east of the Mississippi River and pose a threat through early
evening. After that time, VFR conditions will prevail although
given the recent rain and light winds, a brief period of patchy
fog cannot be ruled out around sunrise.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Wolf
Hazardous weather outlook, Jun 14, 5:05 AM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
505 AM CDT Wed Jun 14 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
505 AM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible today and tonight. The Storm
Prediction Center has a slight risk over the entire outlook area.
Scattered thunderstorms early this morning may produce small
hail, heavy downpours and wind gusts up to 40 mph, especially over
eastern Iowa. Severe thunderstorms with damaging wind, large hail
and isolated tornadoes will be more likely in the afternoon and
early evening hours over the entire outlook area.

Hot and humid conditions are expected again today with heat index
readings as high as the mid 90s this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There are periodic chances for thunderstorms Thursday night
through Saturday night.

For the first round Thursday night into early Friday morning, a
few strong storms are possible in the counties along and south of
highway 34. The main threats are strong wind gusts and lightning.

There is a marginal risk for severe thunderstorms on Friday
across the entire outlook area. The best chance for storms is
Friday evening or Friday night. Damaging winds and large hail are
possible with the strongest storms. Thunderstorm coverage will
likely remain scattered.

Strong or severe thunderstorms are possible Saturday afternoon
into Saturday night. However, confidence is low with respect to
timing and areal coverage. Please stay tuned to forecast updates
through this week.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed this afternoon and evening.

Sheets/Uttech

In the hours before

Local storm report, Jun 14, 2:41 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     NW MEDIAPOLIS           41.01N 91.17W
06/14/2017  E60.00 MPH       DES MOINES         IA   TRAINED SPOTTER

            VERY STRONG WINDS WITH MANY PLAYGROUNDS IN TOWN
            DESTROYED.

&&

BROOKS
Local storm report, Jun 14, 2:54 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 SSW GENESEO           41.44N 90.16W
06/14/2017  E0.75 INCH       HENRY              IL   TRAINED SPOTTER

&&

BROOKS
Local storm report, Jun 14, 3:13 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 SSE GENESEO           41.44N 90.15W
06/14/2017  E0.88 INCH       HENRY              IL   TRAINED SPOTTER

&&

BROOKS
Local storm report, Jun 14, 3:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             2 SE GENESEO            41.43N 90.13W
06/14/2017  E1.00 INCH       HENRY              IL   PUBLIC

&&

BROOKS
Local storm report, Jun 14, 3:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             JOHNSON SAUK TRAIL STAT 41.33N 89.89W
06/14/2017  M0.88 INCH       HENRY              IL   LAW ENFORCEMENT

            RELATED BY EMERGENCY MANAGER

&&

DC
Local storm report, Jun 14, 3:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             1 SW LAKE THUNDERBIRD   41.21N 89.46W
06/14/2017  E0.75 INCH       PUTNAM             IL   TRAINED SPOTTER

            ALSO REPORTED WIND GUST OF 30 MPH.

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:40 PM CDTSevere Thunderstorm WarningDVNClark29 min
Jun 14, 6:48 PM CDTSpecial Weather StatementDVNScotland57 min
Jun 14, 1:15 PM CDTSpecial Weather StatementDVNJo Daviess30 min
Jun 14, 1:57 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer48 min
Jun 14, 2:22 PM CDTSpecial Weather StatementDVNHenry38 min
Jun 14, 2:28 PM CDTSpecial Weather StatementDVNMcDonough17 min
Jun 14, 2:45 PM CDTSevere Thunderstorm WarningDVNBureau, Henry60 min
Jun 14, 3:37 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam38 min
Jun 14, 4:00 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam30 min
Jun 14, 5:46 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Iowa, Johnson, Linn89 min
Jun 14, 11:19 AM CDTSpecial Weather StatementDVNBuchanan26 min
Jun 14, 11:33 AM CDTSpecial Weather StatementDVNJohnson27 min
Jun 14, 11:40 AM CDTSpecial Weather StatementDVNLinn35 min
Jun 14, 12:26 PM CDTSpecial Weather StatementDVNCedar, Clinton, Jackson, Jones49 min
Jun 14, 1:51 PM CDTSpecial Weather StatementDVNLouisa24 min
Jun 14, 5:58 PM CDTSpecial Weather StatementDVNDubuque32 min
Jun 14, 6:03 PM CDTSevere Thunderstorm WarningDVNDubuque20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.